Coenzyme Q10 deficiency may be one mechanism for statin-induced myopathies. - GreenMedInfo Summary
Coenzyme q10 and statin-induced mitochondrial dysfunction.
Ochsner J. 2010 ;10(1):16-21. PMID: 21603349
Coenzyme Q10 is an important factor in mitochondrial respiration. Primary and secondary deficiencies of coenzyme Q10 result in a number of neurologic and myopathic syndromes. Hydroxyl-methylglutaryl coenzyme A reductase inhibitors or statins interfere with the production of mevalonic acid, which is a precursor in the synthesis of coenzyme Q10. The statin medications routinely result in lower coenzyme Q10 levels in the serum. Some studies have also shown reduction of coenzyme Q10 in muscle tissue. Such coenzyme Q10 deficiency may be one mechanism for statin-induced myopathies. However, coenzyme Q10 supplements have not been shown to routinely improve muscle function. Additional research in this area is warranted and discussed in this review.